Virginia, 2019Damaging Winds and Lightning Strikes in Virginia, September 11, 2019
September 11, 2019 · NWS RNK · 14 events in 10 counties and zones
Showers and thunderstorm developed in advance of an approaching cold front. Atmospheric conditions were prime for some of these storms to develop damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $68,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorm developed in advance of an approaching cold front. Atmospheric conditions were prime for some of these storms to develop damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 11, 1:28 PM EST, 55 minutes earlier.
Area forecast discussion, Sep 11, 1:28 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
228 PM EDT Wed Sep 11 2019
.SYNOPSIS...
Strong high pressure will remain over the area today resulting
in warmer temperatures and higher humidity levels through
Thursday. A backdoor cold front is expected to sweep south
through the region Thursday night into Friday, with an even
stronger cold front moving through on Saturday. These fronts
will bring a better chance for showers and thunderstorms Friday
afternoon into Saturday.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 225 PM Wednesday...
Isolated showers and storms have developed across the southern
Blue Ridge, and still expect additional widely scattered storms
to form along a weak low level convergence boundary in the
mountains, with lift enhanced later in the afternoon by a weak
shortwave moving on the northern periphery of the upper ridge in
place. The 12Z HREF has performed well with the evolution of
precipitation through 18Z and was generally followed for the
reminder of the near term forecast, with showers/storms fading
slowly during the mid to late evening hours. Despite warm
temperatures aloft and dry air, tremendous CAPES and robust
DCAPE values suggest a few storms may bring some localized
damaging winds through early evening.
A light southwest flow east of the Blue Ridge may push up dew
point values a degree or so warmer compared to last night, so
lows tonight should be a degree or so warmer compared to Wed.
morning values, which is in line with most of the forecast
guidance. Typical valley fog/stratus is also expected.
For Thursday, still anticipate isolated to perhaps widely
scattered showers and storms, due to differential
heating/instability, but with a deeper northwest flow expected
and the absence of any notable upper level support, coverage
will be less than today. 1000-850mb thicknesses will only be
slightly less compared to Wednesday, but with a weak
downsloping flow and a dry ground in place, went a couple of
degrees above most of the guidance for Thursday, with 90+ temps
expected for most areas east of the Blue Ridge and heat index
values around 100 from the NC Piedmont to the Central VA
Piedmont. This will be noted in the HWO.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 305 AM EDT Wednesday...
Upper level ridging remains in place across the mid-Atlantic on
Thursday, supporting at least one more day of strong heating that
will push afternoon highs well into the 90s east of the Blue Ridge,
and the mid 80s to around 90 across much of the mountains. Downslope
flow with light northwest winds will keep a lid on convection
through early afternoon, however expect a few showers/storms to
develop by mid-afternoon as a weak disturbance passes across the
region, with widely scattered storms passing southeast across the
Piedmont through evening. Given the strong heating, can't rule out a
few storms becoming severe, capable of locally damaging winds and
hail.
A shallow cold front will sink southward from New England Thursday
night, expected to enter our area with high pressure building in
behind to gradually wedge against the eastern face of the
Appalachians on Friday morning. The temperature forecast for Friday
is challenging, given the cooler air building in with the front will
be shallow initially, allowing for some sunshine, and deepen as the
day progresses with increasing clouds. Forecasting upper 70s to low
80s for much of the area, however this could be 3-4 degrees off in
either direction depending on location. Cool stable air building in
with this cold front will also limit thunderstorm activity to mainly
the Highlands of North Carolina, and areas west of Interstate 77,
while occasional rain can be expected elsewhere more influenced by
cool high pressure.
The high pressure wedge will remain in place Friday night into late
Saturday morning, before retreating to the northeast during the
afternoon. As such, winds will shift increasingly south-
southwesterly, allowing warmer air to creep back into the mid-
Atlantic ahead of another cold front approaching from the northwest.
The stronger heating and deeper moisture ahead of the front will
allow for scattered, hit-and-miss showers and thunderstorms during
the afternoon and evening, mainly in the more unstable air across
the mountains. Residual effects of the departing high pressure wedge
should limit showers and storms further east. Convection will fizzle
during late evening with the loss of daytime heating, however models
suggest that the front will stall somewhere across or just north of
our area, providing the focus for additional spotty convection on
Sunday.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 1245 PM EDT Tuesday...
Upper ridging across the mid-Atlantic will limit the southward push
of the cold front Sunday, keeping the front stalled somewhere over
Kentucky and Virginia, before the boundary retreats back to the
north Monday. There will be a low probability of rain in the region
Monday and Tuesday, but lacking any other forcing, will keep
coverage of showers and thunderstorms limited. Upper ridging will
also support temperatures 5 to 10 degrees above normal Sunday
through Tuesday.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 130 PM EDT Wednesday...
An upper level disturbance moving through the northern periphery
of a strong upper level ridge in our region, will help spark
widely scattered afternoon/early evening thunderstorms with
short-lived sub-VFR conditions under the storms. The coverage
of these storms should limited, so only included VCSH at most
TAF sites. Otherwise, VFR conditions will prevail outside of the
storms through this evening.
Likely to see a repeat performance tonight under high pressure
with any evening convection fading to patchy/areas of
fog/stratus overnight. Again appears that the mountain valley
locations will drop into LIFR/IFR late with the lower conditions
likely at KLWB. The stratus/fog will lift around or shortly
after 13Z (9 AM EDT) on Thursday allowing VFR conditions to
return for the rest of the morning.
.Extended Aviation Discussion...
Strong heating Thursday afternoon may again lead to isolated
storm development Thursday afternoon when brief periods of sub-
VFR could occur within isolated storms.
By Friday into Saturday, a series of mainly backdoor cool fronts
are expected to impact the area - turning winds back into the
northeast and east, and also increasing the threat for cool
wedging of upslope clouds maximized across the Piedmont and Blue
Ridge, but also increasing the threat for showers/thunderstorms
as a cooler airmass collides with retreating warmer air and
pushes up over the mountains.
MVFR to IFR conditions are expected across much of the terminal
forecast area Friday into Saturday as the cool moist wedge
becomes established - especially if developing rain helps to
reinforce the wedge.
Weak high pressure settles in on Sunday behind the passing cold
front making for improving conditions. However appears given
slow exodus of this boundary that may still see some sub-VFR
potential in early low clouds and then isolated afternoon
convection.
Forecast confidence in terminal forecast through the extended
period is moderate.
&&
.CLIMATE...
Record high temperatures for Wednesday(9/11) and Thursday(9/12).
Wednesday 09/11/2019
Site MaxT Year
KBLF 94 1925
KDAN 98 1983
KLYH 98 1897
KROA 98 1933
KRNK 93 1983
Thursday 09/12/2019
Site MaxT Year
KBLF 90 1925
KDAN 101 1983
KLYH 96 1895
KROA 96 1933
KRNK 94 1983
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PH
NEAR TERM...PH
SHORT TERM...AMS/RR
LONG TERM...AMS/RR
AVIATION...PH
CLIMATE...JH
Hazardous weather outlook, Sep 11, 3:11 AM EST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
411 AM EDT Wed Sep 11 2019
NCZ001>004-018>020-VAZ007-009>020-022>024-032-WVZ042>044-507-508-
120815-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
411 AM EDT Wed Sep 11 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.
.DAY ONE...Today and tonight.
Strong to isolated severe thunderstorms containing locally damaging
winds and large hail will be possible this afternoon into early this
evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ005-006-VAZ033>035-043>047-058-059-120815-
Rockingham-Caswell-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
411 AM EDT Wed Sep 11 2019
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Strong to isolated severe thunderstorms containing locally damaging
winds and large hail will be possible this afternoon into early this
evening.
In addition, heat index values may reach around 100 degrees this
afternoon.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 11, 2:18 PM EST, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
318 PM EDT Wed Sep 11 2019
VAZ020-024-112000-
Bath-Rockbridge-
318 PM EDT Wed Sep 11 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BATH AND
NORTHERN ROCKBRIDGE COUNTIES OF VIRGINIA...
Until 400 PM EDT.
At 317 PM EDT, a strong thunderstorm was located over Nimrod Hall,
moving east at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lexington...
Millboro...
Rockbridge Baths...
Nimrod Hall...
and Brownsburg.
This includes The following Location VMI.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3793 7928 3775 7939 3785 7962 3786 7961
3787 7963 3787 7967 3791 7977 3799 7972
TIME...MOT...LOC 1917Z 288DEG 23KT 3793 7968
PWThunderstorm Wind, Patrick
- When
- September 11, 2:23 PM EST
- Where
- Patrick County, Critz
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 36.630, -80.150
Thunderstorm winds blew a couple of large trees and a couple of large limbs down. Nearby lawn furniture and a table were overturned. Damage values are estimated.
Thunderstorm Wind, Botetourt
- When
- September 11, 3:58 PM EST
- Where
- Botetourt County, 0.7 mi S of Harvey
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.590, -79.628
Thunderstorm winds blew several trees down. Some of these trees blocked a portion of Lee Highway. Damage values are estimated.
Thunderstorm Wind, Buckingham
- When
- September 11, 5:37 PM EST
- Where
- Buckingham County, 0.79 mi NNE of Arvonia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 37.691, -78.327
In a small area south of New Canton, thunderstorm winds blew trees and tree limbs down. There were considerable limbs blown down along Old Highway 15 between Morgan's Hill Road and Jones Town Road. A total of six trees were blown down at a residence on Lake Tahoe Lane, and one tree fell along Ole Selph Lane. Damage values are estimated.
Thunderstorm Wind, Bedford
- When
- September 11, 5:53 PM EST
- Where
- Bedford County, 3.45 mi S of Thaxton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 37.300, -79.630
Thunderstorm winds downed several trees, and power lines were brought down along Thrush Drive and Rocky Ford Road. Damage values are estimated.
Thunderstorm Wind, Charlotte
- When
- September 11, 6:24 PM EST to 6:25 PM EST
- Where
- Charlotte County, 2.31 mi WSW of Madisonville to 2.2 mi E of Rolling Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.170, -78.720
Thunderstorm winds blew down two trees. The first tree fell on Rolling Hills Road, and the second tree fell on Rolling Hills Road, both in the Pamplin area. Damage values are estimated.
Thunderstorm Wind, Campbell
- When
- September 11, 6:30 PM EST
- Where
- Campbell County, 0.55 mi E of Altavista
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.120, -79.290
Thunderstorm winds blew a tree down on School Street in Alta Vista. Damage values are estimated.
Thunderstorm Wind, Pittsylvania
- When
- September 11, 6:39 PM EST
- Where
- Pittsylvania County, Chatham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.820, -79.400
Thunderstorm winds blew one tree down in the Chatham area. Damage values are estimated.
Thunderstorm Wind, Halifax
- When
- September 11, 7:13 PM EST
- Where
- Halifax County, Cody to 5.46 mi N of Cody
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 36.980, -79.080
Thunderstorm winds blew numerous large tree limbs down in and around the town of Cody, north to near Long Island. Damage values are estimated.
Lightning, Pittsylvania
- When
- September 11, 7:30 PM EST
- Where
- Pittsylvania County, 0.55 mi W of Climax
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.880, -79.490
A lightning strike set a field on fire on Climax Road in the Chatham area.
Thunderstorm Wind, Pittsylvania
- When
- September 11, 7:50 PM EST
- Where
- Pittsylvania County, Callands
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $9,000
- Reported by
- Post Office
- Coordinates
- 36.820, -79.580
Thunderstorm winds blew several trees and numerous large tree limbs down in and around the community of Callands. Damage values are estimated.
Thunderstorm Wind, Henry
- When
- September 11, 10:00 PM EST to 10:05 PM EST
- Where
- Henry County, 1.11 mi W of Figsboro to 2.35 mi NNE of Hilltop
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 36.780, -79.870
Thunderstorm winds downed trees in a broad area east of Stanleytown. Near Figsboro, four large trees were uprooted and several others had tops broken off. Along Teakwood Lane, multiple trees were blown down. Along Barrow Mill Road, multiple trees were blown down. Along Terry's Mountain Road, one tree was blown down. Damage values are estimated.
Thunderstorm Wind, Henry
- When
- September 11, 10:10 PM EST
- Where
- Henry County, 0.89 mi SE of Bassett Forks
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.720, -79.940
Thunderstorm winds blew a large tree down along Appalachian Drive. Damage values are estimated.
Thunderstorm Wind, Martinsville (C)
- When
- September 11, 10:20 PM EST
- Where
- Martinsville (C) County, 1.66 mi W of Martinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.680, -79.900
Thunderstorm winds blew a tree down along Fayette Street. Damage values are estimated.
Lightning, Henry
- When
- September 11, 10:25 PM EST
- Where
- Henry County, 2.35 mi NNW of Chatmoss
- Injuries
- 1 direct, 0 indirect
- Reported by
- 911 Call Center
- Coordinates
- 36.700, -79.800
Lightning struck a man. He subsequently was transported to a hospital. No additional details are available.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Dakota, September 11 to 16, 2019$24 million · 24 events
- Flooding in South Dakota, September 11 to 30, 2019$2.5 million · 33 events
- Tornadoes and Hail in Colorado, September 11, 2019EF2 · 45 events
- Tornado and Hail in Michigan, September 11, 2019$1.7 million · EF0 · 8 events
- Flash Flooding and Hail in Nebraska, September 11 to 12, 2019$200,000 · 2.5 in hail · 37 events
- Flash Flooding in South Dakota, September 11 to 12, 2019$700,000 · 5 events
- Tornado and Damaging Wind in Minnesota, September 11, 2019$185,000 · EF1 · 2 events
- Flooding in Minnesota, September 11 to 22, 2019$230,000 · 15 events
- Flooding in South Dakota, September 11 to 21, 2019$330,000 · 7 events
- Flooding in Iowa, September 11 to 30, 2019$110,000 · 11 events
- Flooding in South Dakota, September 11 to 21, 2019$150,000 · 3 events
- Flash Flooding in Wisconsin, September 11, 2019$80,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857159, 857149, 857161, 857150, 857151, 857152, 857154, 857153, 857162, 857155, 857156, 857157, 857158, 857165.